Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 107, NWS Denver/Boulder, CO

August 18, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2000, 6:37 PM MDT for Weld County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2000, 6:37 PM MDT (00:37 UTC)
Expired
Aug 18, 2000, 7:00 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190038
SVRDEN
COC123-190100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
637 PM MDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF PAWNEE BUTTES...OR       
  ABOUT 37 MILES EAST OF CHEYENNE...MOVING EAST AT 10 MPH.  ANOTHER  
  DEVELOPING STORM WAS LOCATED ABOUT 5 MILES EAST OF GROVER.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PAWNEE
BUTTES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THERE HAVE BEEN A COUPLE OF REPORTS OF FUNNEL CLOUDS WITH THIS STORM 
ALTHOUGH NO TORNADOES HAVE YET BEEN SITED.  STAY ALERT TO THESE 
CHANGING WEATHER CONDITIONS.

LAT...LON 4101 10423 4074 10420 4073 10371 4099 10373

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM MDT, 3 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT FRI AUG 18 2000

CURRENTLY...RADAR SHOWING DECENT CONVECTIVE COVERAGE OVER THE URBAN
CORRIDOR WITH WIDELY SCATTERED COVERAGE OVER THE FOOTHILLS.  THERE
IS STILL A DECENT CONVERGENCE LINE/BOUNDARY JUST EAST OF THE METRO
AREA AND PLENTY OF CONVECTION UPSTREAM OF OUR ALPINE ZONES TO THE
WEST AND SOUTHWEST.  WITH AMPLE LOW LEVEL MOISTURE AROUND AND MORE
SYNOPTIC SCALE ENERGY TO COME...WILL KEEP SCATTERED POPS IN MOST
ZONES THROUGH THE EVENING...ALONG WITH HEAVY RAIN AND HAIL POSSIBLE.

A BIT OF AN UPPER TROUGH SOUTHWEST OF THE FORECAST AREA WILL
CONTINUE TO HELP PRODUCE CONVECTION LATE THIS AFTERNOON AND EARLY
EVENING.  FOR THE LAST THREE PERIODS...THE UPPER RIDGE WILL REMAIN
CENTERED WELL TO THE SOUTHEAST OF US WITH FAIRLY DECENT SOUTHWEST ALOFT
FLOW OVER THE FORECAST AREA.  IN THE SYNOPTIC SCALE...WEAK DOWNWARD
FORCING IS PROGGED OVER THE FORECAST AREA ON SATURDAY...WITH NEUTRAL
FORCING SATURDAY NIGHT INTO MID SUNDAY.  THEN WEAK LIFT IS PROGGED.
ACCORDING TO THE GRIDS THE BEST MOISTURE FOR THE FORECAST AREA IS
THIS EVENING...THEN IT DRIES OUT QUITE A BIT SATURDAY AND CONTINUES
SUNDAY.  NOT SURE HOW CORRECT GRIDS WILL PAN OUT...FOR THE WATER
VAPOR PICTURES PAINT A DIFFERENT STORY.  THE GRIDS ALSO SHOW IT
DRYING OUT A LOT IN THE LOWER LEVELS FOR BOTH SATURDAY AND SUNDAY.
THE CROSS SECTIONS AND FORECAST SOUNDINGS SHOW POOR LAPSE RATES ON
SATURDAY FOR CONVECTION...A BIT STEEPER ON SUNDAY...AND ONLY FAIR
POTENTIAL INSTABILITY BOTH DAYS.  THE PROGGED CAPE VALUES ARE VERY
LOW BOTH DAYS.  OVERALL...IT SHOULD BE SUBSIDENT...DRIER...AND
WARMER ON SATURDAY WITH LITTLE CONVECTION...A BIT IN THE HIGH
AREAS...THEN SIMILAR ON SUNDAY.  FOR TEMPERATURES...THE GRIDS ARE
STILL SHOWING A 5-8 C WARM UP FOR HIGHS ON SATURDAY...THEN SIMILAR
READINGS FOR SUNDAY.

IN THE EXTENDED PERIOD...MODELS SHOW THE UPPER RIDGE CENTERED WELL
EAST OF THE FORECAST AREA ON MONDAY...THEN IN DRIFTS BACK WESTWARD
TO BE CENTERED OVER COLORADO FOR TUESDAY AND WEDNESDAY.  THEY ALSO
KEEP SHOWING PLENTY OF MIDDLE AND UPPER LEVEL MOISTURE OVER US.  A
SURFACE SURGE GETS INTO THE FORECAST ARE MONDAY MORNING.    RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 18, 2:00 PM MDT, 4 hours 37 minutes before
COZ030-032>050-182200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT FRI AUG 18 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS INTO THE
FRONT RANGE CITIES THIS AFTERNOON...AND MOVE EAST ACROSS THE PLAINS
THIS EVENING.  THE MOST FAVORABLE CONDITIONS FOR STRONG
THUNDERSTORMS REMAIN EAST OF A WIND SHIFT LINE FROM SOUTHERN DOUGLAS
COUNTY TO JUST EAST OF DENVER INTERNATIONAL AIRPORT TO JUST EAST OF
GREELEY.

WEST OF THIS LINE...SOME OF THE STORMS WILL BE STRONG ENOUGH TO
GENERATE UP TO 1.5 INCHES OF RAIN IN AN HOUR AND GUSTY WINDS.
FARTHER EAST THERE IS POTENTIAL FOR HEAVIER RAINS AS THE STORMS
SHOULD BECOME BETTER ORGANIZED.  ON THE EASTERN PLAINS...STORMS MAY
PRODUCE UP TO 4 INCHES OF RAIN IN A COUPLE OF HOURS.  A FEW STORMS
MAY ALSO PRODUCE DAMAGING WINDS...HAIL UP TO AN INCH IN DIAMETER...
AND ISOLATED TORNADOES.

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING
PROBLEMS WOULD BE APPRECIATED.

GIMMESTAD
Local storm report, Aug 18, 2:45 PM MDT, 3 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI AUG 18 2000

...PRELIMINARY STORM REPORT FOR AUGUST 18 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    ROXBOUROUGH               CO   0.75 INCH HAIL
08/18/00   JEFFERSON

 RAY

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.